Alert archive / Kansas / Flash Flood Warnings in 1998
Flash Flood Warning 293, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Oct 5, 1998, 3:50 PM CDT for Cherokee County, Crawford County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 5, 1998, 3:50 PM CDT (20:50 UTC)
- Expired
- Oct 5, 1998, 10:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
Counties Cherokee County, KS, Crawford County, KS
The radar
The Springfield radar (KSGF), 129 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 8.8 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 263 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 570 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 323 m²/s²
- 0-3 km storm-relative helicity
- 352 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 052051 FFWSGF KSC011-021-037-MOC009-011-015-029-039-043-057-059-077-085-097- 105-109-119-125-131-141-145-167-169-185-209-213-217-225-229-060300- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 350 PM CDT MON OCT 5 1998 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * FLASH FLOOD WARNING FOR... BOURBON COUNTY IN SOUTHEASTERN KANSAS CHEROKEE COUNTY IN SOUTHEASTERN KANSAS CRAWFORD COUNTY IN SOUTHEASTERN KANSAS BARRY COUNTY IN SOUTHWESTERN MISSOURI BARTON COUNTY IN SOUTHWESTERN MISSOURI BENTON COUNTY IN CENTRAL MISSOURI CAMDEN COUNTY IN CENTRAL MISSOURI CEDAR COUNTY IN SOUTHWESTERN MISSOURI CHRISTIAN COUNTY IN SOUTHWESTERN MISSOURI DADE COUNTY IN SOUTHWESTERN MISSOURI DALLAS COUNTY IN SOUTHWESTERN MISSOURI GREENE COUNTY IN SOUTHWESTERN MISSOURI HICKORY COUNTY IN CENTRAL MISSOURI JASPER COUNTY IN SOUTHWESTERN MISSOURI LACLEDE COUNTY IN SOUTHWESTERN MISSOURI LAWRENCE COUNTY IN SOUTHWESTERN MISSOURI MARIES COUNTY IN CENTRAL MISSOURI MCDONALD COUNTY IN SOUTHWESTERN MISSOURI MILLER COUNTY IN CENTRAL MISSOURI MORGAN COUNTY IN CENTRAL MISSOURI NEWTON COUNTY IN SOUTHWESTERN MISSOURI POLK COUNTY IN SOUTHWESTERN MISSOURI PULASKI COUNTY IN CENTRAL MISSOURI ST. CLAIR COUNTY IN WEST CENTRAL MISSOURI STONE COUNTY IN SOUTHWESTERN MISSOURI TANEY COUNTY IN SOUTHWESTERN MISSOURI VERNON COUNTY IN WEST CENTRAL MISSOURI WEBSTER COUNTY IN SOUTHWESTERN MISSOURI WRIGHT COUNTY IN SOUTHWESTERN MISSOURI * UNTIL 1000 PM CDT * AT 350 PM DOPPLER RADAR INDICATED A BAND OF SHOWERS AND THUNDERSTORMS PRODUCING MODERATE RAINFALL THAT WILL MOVE SLOWLY EASTWARD DURING THE LATE AFTERNOON. HOWEVER...RUNOFF FROM THE STORMS WILL CONTINUE THROUGH THE EVENING. * REPORTS FROM COUNTY SHERIFFS INDICATE THAT FLOOD WATERS CONTINUE TO CLIMB ON AREA CREEKS AND STREAMS IN FLOOD PRONE AREAS THROUGHOUT THE REGION. NUMEROUS CREEKS... LOW WATER CROSSINGS AND HIGHWAYS WILL REMAIN DANGEROUSLY FLOODED. BECAUSE OF THE HILLY TERRAIN ACROSS THE OZARKS...THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODE@D ROADS. FIND ALTERNATE ROUTES. GAEDE/RUNNELS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Oct 5, 2:33 PM CDT, 1 hour 17 minutes earlier.
Area forecast discussion, Oct 5, 2:33 PM CDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 233 PM CDT MON OCT 5 1998 THE LATEST SFC ANALYSIS SHOWS A COLD FRONTAL BOUNDARY LOCATED FROM NEAR SEDALIA TO JUST EAST OF JOPLIN AND THEN EXTENDING INTO SOUTHEAST OKLAHOMA AND NORTH TEXAS. AS AN UPR LEVEL S/W TROF IS EXPECTED TO MOVE INTO THE CENTRAL AND SOUTHERN PLAINS LATER TODAY INTO TUESDAY. THUNDERSTORMS ARE EXPECTED TO DEVELOP OVR EASTERN OKLAHOMA... NORTHEAST TEXAS AND ARKANSAS. THESE STORMS ARE EXPECTED TO MOVE NORTHEAST INTO OUR FORECAST AREA LATER TONIGHT. THE ETA AND THE NGM ARE IN AGREEMENT ON MOVING THE FRONTAL BOUNDARY SLOWLY SOUTHEAST INTO SOUTHEAST MO BY TUESDAY EVENING. THIS BOUNDARY WILL SERVE AS THE PRIMARY FOCUS OF POTENTIAL FLASH FLOODING LATER TONIGHT AND TOMORROW ACROSS THE FORECAST AREA AS THUNDERSTORMS DEVELOP AND TRAIN NORTHEAST. NGM TIME SECTIONS SHOW UPWARD VERTICAL VELOCITIES THROUGH TUESDAY EVENING FOR SW MO AND SOUTHEAST KS. RELATIVE HUMIDITIES ARE PROGGED TO DECREASE STARTING AROUND TUESDAY EVENING WHICH SHOULD RESULT IN IMPROVING CONDITIONS FOR THIS AREA BY WEDNESDAY. WITH THE HEAVY RAINS THAT OCCURRED THIS MORNING OVR SE KS AND SW MO...WL CONTINUE WITH THE FFA FOR THE AREAS THAT HAVE RECEIVED RAIN TODAY AND COULD RECEIVE MORE RAIN...AND WL ALSO INCLUDE AREAS IN SOUTH CENTRAL MISSOURI FOR RAINS THAT THEY WILL LIKELY GET TONIGHT INTO TOMORROW. THE WESTERN FORECAST AREA WILL LIKELY HAVE THIS WATCH REMOVED LATER TONIGHT AS DRIER AIR MOVES INTO THAT AREA...BUT FOR NOW WL INCLUDE ALL COUNTIES IN THE WATCH. THANKS TO STL FOR COORDINATION RECOMMENDATIONS (FOR COORDINATION PURPOSES ONLY) AIZ/VIH... ...A FLASH FLOOD WATCH TONIGHT... TONIGHT...SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAIN. LOWS AROUND 60. SOUTHEAST TO EAST WIND 5-15 MPH...GRADUALLY SHIFTING TO THE WEST TO NORTHWEST. CHANCE OF RAIN 90 PERCENT. SE KS/JLN/SGF... ...A FLASH FLOOD WATCH TONIGHT... TONIGHT...SHOWERS AND THUNDERSTORMS LIKELY WITH LOCALLY HEAVY RAIN. LOWS 55-60. SOUTHEAST TO EAST WIND 5-15 MPH...GRADUALLY SHIFTING TO THE WEST TO NORTHWEST. CHANCE OF RAIN 60 PERCENT. UNO... ...A FLASH FLOOD WATCH TONIGHT... TONIGHT...SHOWERS AND THUNDERSTORMS LIKELY WITH LOCALLY HEAVY RAIN. LOWS 65-70. SOUTHEAST TO EAST WIND 5-15 MPH...GRADUALLY SHIFTING TO THE WEST TO NORTHWEST. CHANCE OF RAIN 60 PERCENT. CCF SGF TE 056/062 050/062 048 10632 JLN TE 075/058 066/050 065 10632 VESPER
In the hours before
Local storm report, Oct 5, 11:20 AM CDT, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
1120 AM CDT MON OCT 05 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1230 AM LAMAR MO FLOOD
10/05/98 BARTON NORTH FORK OF THE
SPRING RIVER FLOODED A
TRAILER CREEK REQUIRING
EVACUATIONS.
0600 AM CARTHAGE MO FLOOD
10/05/98 JASPER CENTER CREEK NORTH OF
I-44 OUT OF ITS BANKS
AND FLOODING LOW AREAS
0630 AM STOVER MO FLOOD
10/05/98 MORGAN LOW LYING AREAS FLOODED
0630 AM COLUMBUS KS FLOOD
10/05/98 CHEROKEE CHERRY CREEK FLOODED
WEST OF SHERWIN
0630 AM CAPLINGER MILLS MO FLOOD
10/05/98 CEDAR CEDAR CREEK FLOWING
ACROSS HIGHWAY 39
0730 AM 15 S WARSAW MO FLOOD
10/05/98 BENTON NUMEROUS CREEKS AND
STREAMS OUT OF THEIR
BANKS. DITCHES FULL
AND RUNNING ACROSS
SECONDARY ROADS
0806 AM SOUTH WEST CITY MO FLOOD
10/05/98 MCDONALD HIGHWAY 43 SOUTH OF
SOUTHWEST CITY FLOODED,
ALONG WITH HIGHWAY 76
EAST AND WEST OF
ANDERSON AND HIGHWAY 59
NORTH OF NOEL.
0810 AM STOVER MO FLOOD
10/05/98 MORGAN HIGHWAY BB FLOODED
NORTH OF STOVER
0810 AM MARIONVILLE MO FLOOD
10/05/98 LAWRENCE CONSTRUCTION SITE
FLOODED BY HONEY CREEK
0816 AM LOCKWOOD MO FLOOD
10/05/98 DADE MINOR FLOODING AROUND
TOWN
0820 AM TUSCUMBIA MO FLOOD
10/05/98 MILLER SEVERAL LOW WATER
BRIDGES FLOODED COUNTY
WIDE
0825 AM LOWRY CITY MO FLOOD
10/05/98 ST.CLAIR SEVERAL LOW WATER
CROSSINGS FLOODED
0828 AM BUFFALO MO FLOOD
10/05/98 DALLAS LOW WATER BRIDGES
FLOODED COUNTY WIDE
0828 AM CROSS TIMBERS MO FLOOD
10/05/98 HICKORY TURKEY CREEK FLOODED
0829 AM NEOSHO MO FLOOD
10/05/98 NEWTON SEVERAL SECONDARY ROADS
FLOODED,
0909 AM ELDRIDGE MO FLOOD
10/05/98 LACLEDE MOUNTAIN CREEK FLOODED
ONTO HIGHWAY AA
0945 AM 5 SW HORTON MO FLOOD
10/05/98 VERNON HIGHWAY D SOUTHWEST OF
HORTON FLOODED
RUNNELSLocal storm report, Oct 5, 11:20 AM CDT, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
1120 AM CDT MON OCT 05 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1230 AM LAMAR MO FLOOD
10/05/98 BARTON NORTH FORK OF THE
SPRING RIVER FLOODED A
TRAILER CREEK REQUIRING
EVACUATIONS.
0600 AM CARTHAGE MO FLOOD
10/05/98 JASPER CENTER CREEK NORTH OF
I-44 OUT OF ITS BANKS
AND FLOODING LOW AREAS
0630 AM STOVER MO FLOOD
10/05/98 MORGAN LOW LYING AREAS FLOODED
0630 AM COLUMBUS KS FLOOD
10/05/98 CHEROKEE CHERRY CREEK FLOODED
WEST OF SHERWIN
0630 AM CAPLINGER MILLS MO FLOOD
10/05/98 CEDAR CEDAR CREEK FLOWING
ACROSS HIGHWAY 39
0730 AM 15 S WARSAW MO FLOOD
10/05/98 BENTON NUMEROUS CREEKS AND
STREAMS OUT OF THEIR
BANKS. DITCHES FULL
AND RUNNING ACROSS
SECONDARY ROADS
0806 AM SOUTH WEST CITY MO FLOOD
10/05/98 MCDONALD HIGHWAY 43 SOUTH OF
SOUTHWEST CITY FLOODED,
ALONG WITH HIGHWAY 76
EAST AND WEST OF
ANDERSON AND HIGHWAY 59
NORTH OF NOEL.
0810 AM STOVER MO FLOOD
10/05/98 MORGAN HIGHWAY BB FLOODED
NORTH OF STOVER
0810 AM MARIONVILLE MO FLOOD
10/05/98 LAWRENCE CONSTRUCTION SITE
FLOODED BY HONEY CREEK
0816 AM LOCKWOOD MO FLOOD
10/05/98 DADE MINOR FLOODING AROUND
TOWN
0820 AM TUSCUMBIA MO FLOOD
10/05/98 MILLER SEVERAL LOW WATER
BRIDGES FLOODED COUNTY
WIDE
0825 AM LOWRY CITY MO FLOOD
10/05/98 ST.CLAIR SEVERAL LOW WATER
CROSSINGS FLOODED
0828 AM BUFFALO MO FLOOD
10/05/98 DALLAS LOW WATER BRIDGES
FLOODED COUNTY WIDE
0828 AM CROSS TIMBERS MO FLOOD
10/05/98 HICKORY TURKEY CREEK FLOODED
0829 AM NEOSHO MO FLOOD
10/05/98 NEWTON SEVERAL SECONDARY ROADS
FLOODED,
0909 AM ELDRIDGE MO FLOOD
10/05/98 LACLEDE MOUNTAIN CREEK FLOODED
ONTO HIGHWAY AA
0945 AM 5 SW HORTON MO FLOOD
10/05/98 VERNON HIGHWAY D SOUTHWEST OF
HORTON FLOODED
RUNNELSLocal storm report, Oct 5, 11:57 AM CDT, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION FOR 1230 AM REPORT...
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
1200 AM CDT MON OCT 05 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1230 AM LAMAR MO FLOOD
10/05/98 BARTON NORTH FORK OF THE
SPRING RIVER AND DRAINAGE
DITCHES. REQUIRED SEVERAL
HOMES TO BE EVACUATED. AS
10 AM WATER HAD RECEDED
0600 AM CARTHAGE MO FLOOD
10/05/98 JASPER CENTER CREEK NORTH OF
I-44 OUT OF ITS BANKS
AND FLOODING LOW AREAS
0630 AM STOVER MO FLOOD
10/05/98 MORGAN LOW LYING AREAS FLOODED
0630 AM COLUMBUS KS FLOOD
10/05/98 CHEROKEE CHERRY CREEK FLOODED
WEST OF SHERWIN
0630 AM CAPLINGER MILLS MO FLOOD
10/05/98 CEDAR CEDAR CREEK FLOWING
ACROSS HIGHWAY 39
0730 AM 15 S WARSAW MO FLOOD
10/05/98 BENTON NUMEROUS CREEKS AND
STREAMS OUT OF THEIR
BANKS. DITCHES FULL
AND RUNNING ACROSS
SECONDARY ROADS
0806 AM SOUTH WEST CITY MO FLOOD
10/05/98 MCDONALD HIGHWAY 43 SOUTH OF
SOUTHWEST CITY FLOODED,
ALONG WITH HIGHWAY 76
EAST AND WEST OF
ANDERSON AND HIGHWAY 59
NORTH OF NOEL.
0810 AM STOVER MO FLOOD
10/05/98 MORGAN HIGHWAY BB FLOODED
NORTH OF STOVER
0810 AM MARIONVILLE MO FLOOD
10/05/98 LAWRENCE CONSTRUCTION SITE
FLOODED BY HONEY CREEK
0816 AM LOCKWOOD MO FLOOD
10/05/98 DADE MINOR FLOODING AROUND
TOWN
0820 AM TUSCUMBIA MO FLOOD
10/05/98 MILLER SEVERAL LOW WATER
BRIDGES FLOODED COUNTY
WIDE
0825 AM LOWRY CITY MO FLOOD
10/05/98 ST.CLAIR SEVERAL LOW WATER
CROSSINGS FLOODED
0828 AM BUFFALO MO FLOOD
10/05/98 DALLAS LOW WATER BRIDGES
FLOODED COUNTY WIDE
0828 AM CROSS TIMBERS MO FLOOD
10/05/98 HICKORY TURKEY CREEK FLOODED
0829 AM NEOSHO MO FLOOD
10/05/98 NEWTON SEVERAL SECONDARY ROADS
FLOODED,
0909 AM ELDRIDGE MO FLOOD
10/05/98 LACLEDE MOUNTAIN CREEK FLOODED
ONTO HIGHWAY AA
0945 AM 5 SW HORTON MO FLOOD
10/05/98 VERNON HIGHWAY D SOUTHWEST OF
HORTON FLOODED
RUNNELSSpecial weather statement, Oct 5, 1:00 PM CDT, 2 hours 50 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-061800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT MON OCT 5 1998 THE OUTLOOK BELOW CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES... IN SOUTHEAST KANSAS... BOURBON CHEROKEE CRAWFORD IN SOUTHWEST...CENTRAL...AND SOUTH CENTRAL MISSOURI... BARRY DALLAS LACLEDE OREGON STONE BARTON DENT LAWRENCE OZARK TANEY BENTON DOUGLAS MARIES PHELPS TEXAS CAMDEN GREENE MCDONALD POLK VERNON CEDAR HICKORY MILLER PULASKI WEBSTER CHRISTIAN HOWELL MORGAN SHANNON WRIGHT DADE JASPER NEWTON ST CLAIR ...A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF SOUTH CENTRAL MISSOURI... THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS SOUTH OF AN AVA TO HOUSTON TO EMINENCE LINE THIS AFTERNOON AND EVENING. COMMUNITIES INCLUDED IN THE SLIGHT RISK AREA ARE GAINESVILLE IN OZARK COUNTY...WEST PLAINS IN HOWELL COUNTY...EMINENCE IN SHANNON COUNTY...AND ALTON IN OREGON COUNTY. A COLD FRONT EXTENDING FROM SOUTHWEST MISSOURI INTO EASTERN PORTIONS OF OKLAHOMA IS EXPECTED TO BE THE MAIN AREA OF FOCUS FOR SEVERE WEATHER LATER THIS AFTERNOON AND EVENING. WITH DAYTIME HEATING...THE ATMOSPHERE IS EXPECTED TO DESTABILIZE WITH THUNDERSTORMS DEVELOPING ALONG AND AHEAD OF THE COLD FRONTAL BOUNDARY OVER SOUTHEAST OKLAHOMA...NORTHEAST TEXAS AND ARKANSAS. THESE THUNDERSTORMS ARE EXPECTED TO TRACK NORTHEAST INTO PORTIONS OF SOUTH CENTRAL MISSOURI LATER TODAY AND COULD REACH SEVERE LEVELS. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WINDS. SPOTTER ACTIVATION IS POSSIBLE LATER THIS AFTERNOON OR EVENING FOR PORTIONS OF SOUTH CENTRAL MISSOURI SOUTH OF AN AVA TO HOUSTON TO EMINENCE LINE. PV
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 4, 8:23 PM CDT | Severe Thunderstorm Warning | SGF | Bourbon, Cherokee, Crawford | 67 min |
| Oct 4, 10:19 PM CDT | Flash Flood Warning | SGF | Crawford | 6 hr |
| Oct 4, 10:19 PM CDT | Flash Flood Warning | SGF | Cherokee | 6 hr |
| Oct 5, 1:45 AM CDT | Severe Thunderstorm Warning | SGF | Cherokee | 35 min |
| Oct 5, 3:46 AM CDT | Flash Flood Warning | SGF | Bourbon, Cherokee, Crawford | 6 hr |
| Oct 5, 9:53 AM CDT | Flash Flood Warning | SGF | Cherokee, Crawford | 6 hr |
| Oct 5, 9:53 AM CDT | Flash Flood Warning | SGF | Bourbon | 6 hr |
| Oct 5, 3:50 PM CDT | Flash Flood Warning | SGF | Bourbon | 6 hr |
Nearby
Flash Flood Warnings in Kansas, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.